Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 34, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 1, 2025, 8:25 PM EDT for 4 counties in North Carolina. It took effect at Jul 2, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2025, 8:25 PM EDT (00:25 UTC)
- In effect from
- Jul 2, 2025, 8:00 AM EDT
- Expired
- Jul 2, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213 WHUS42 KMHX 020025 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 825 PM EDT Tue Jul 1 2025 NCZ195-196-199-021230- /O.EXP.KMHX.BH.S.0033.000000T0000Z-250702T0000Z/ /O.NEW.KMHX.BH.S.0034.250702T1200Z-250703T0000Z/ West Carteret-East Carteret-Coastal Onslow- 825 PM EDT Tue Jul 1 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...For the dangerous rip currents, the beaches from Cape Lookout to Surf City. For the strong longshore currents, the beaches from Ocracoke Inlet to Cape Lookout. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 AM and 7:00 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ204-205-021230- /O.EXP.KMHX.BH.S.0033.000000T0000Z-250702T0000Z/ /O.NEW.KMHX.BH.S.0034.250702T1200Z-250703T0000Z/ Ocracoke Island-Hatteras Island- 825 PM EDT Tue Jul 1 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Hatteras Island beaches, and Ocracoke Island beaches. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 AM and 7:00 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ Martin
1 follow-up statement
989 WHUS42 KMHX 021458 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1058 AM EDT Wed Jul 2 2025 NCZ195-199-030000- /O.CON.KMHX.BH.S.0034.000000T0000Z-250703T0000Z/ West Carteret-Coastal Onslow- 1058 AM EDT Wed Jul 2 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:10 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-205-030000- /O.CON.KMHX.BH.S.0034.000000T0000Z-250703T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 1058 AM EDT Wed Jul 2 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...For dangerous rip currents, the beaches from Beaufort Inlet to Cape Hatteras. For strong longshore currents, the beaches from Cape Lookout to Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:10 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 3:13 PM EDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jul 1, 3:13 PM EDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
313 PM EDT Tue Jul 1 2025
.SYNOPSIS...
A frontal system approaches the east coast tonight into
Wednesday bringing increasing chances for showers and
thunderstorms, with the potential for locally heavy rainfall on
Wednesday. High pressure builds in from the west through the
holiday weekend with the frontal boundary stalling off the
Southeast coast.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 2 PM Tuesday...
Key Messages
- Hot conditions continue with heat indices around 100-105F
this afternoon
- An approaching cold front will bring chances for showers and
thunderstorms tonight, with the greatest chances west of
Highway 17.
Upper ridging and surface high pressure remained centered over
the western Atlantic near Bermuda while a mid level shortwave
and attendant cold front pushes east of the Mississippi River
Valley today. Very warm and moist southwesterly flow will
continue across the region. Light, spotty showers have been
ongoing across parts of the southern forecast area. Expect any
rain from these to be brief with little accumulation. Still
carrying a slight chance of showers/thunderstorms along the sea
breeze this afternoon and approaching front later this evening;
however, latest CAMs show limited coverage of showers and
thunderstorms across ENC through tonight, so expect any storms
that do form to be very widely scattered.
For any storms that do form, convective parameters are not too
dissimilar from yesterday with SBCAPE peaking around 2000-2500
J/Kg with weak shear around 10 kt or less, which will keep the
severe threat low, but could see some stronger storms produce
wind gusts to around 40 kt. In addition, pressure gradient will
remain tighter into tonight between the approaching trough and
high pressure offshore. Expect gusts around 25-30 mph through
the afternoon. Another hot day with highs in the lower 90s
inland and mid 80s to around 90 along the coast and heat indices
peaking around 100 degrees.
The upper trough and surface cold front continue to slowly push
toward the area overnight. Initially, shower and thunderstorm
chances begin to increase late tonight as the front nears ENC.
Typical summertime temps overnight with lows in the mid 70s
inland and upper 70s to around 80 along the coast.
&&
.SHORT TERM /WEDNESDAY/...
As of 2 PM Tuesday...
Key Messages
- Approaching front will bring rain and thunderstorms on
Wednesday, with heavy rain, localized flooding, and gusty
winds possible.
A broad trough will move overhead Wednesday, with a cold front
slowly working its way across NC on Wednesday. Surface and
upper level support, ample moisture throughout the column (PWATs
> 2", which would exceed the 90th percentile climatological
value for this time of year), long skinny CAPE profiles, and
slow storm motions will set the table for heavy rain and
flooding concerns. Enough instability will be present for a few
stronger storms to develop during peak heating, but a lack of
deep layer shear should keep the severe threat to a minimum.
Guidance is in agreement on most of the area seeing at least
some rainfall, with 0.5-3" expected for most of ENC between
Wednesday morning and Thursday morning. Locally higher amounts
are possible, especially for areas that encounter training cells
or stronger thunderstorms. Latest HREF and REFS guidance
depicts 6-hour PMM values of 3-5+" across isolated corridors,
with localized 3-hour HREF PMM values of 2-3". WPC has upgraded
portions of the CWA to a Slight Risk for excessive rainfall on
Wednesday, with the rest of the forecast area in a Marginal
Risk.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 3 PM Tuesday...
Key Messages
- High pressure builds in late week, bringing back the typical
summertime pattern with sea breeze convection
The front will cross the CWA late Wednesday/early Thursday and then
become stalled near the coast. This will prolong precip chances,
especially east of Highway 17, but coverage won't be as vast given a
lack of upper level support and the entrainment of drier air aloft.
Moisture in the lower levels will still be plentiful, though,
and with PWATs remaining around 2", additional rounds of heavy
rain will be possible from stronger or training cells. The
stalled front will finally move on with its life late Thursday.
Surface high pressure will start to build back on Friday but a mid-
level shortwave rounding the base of a closed low over southern
Quebec will push a weak reinforcing cold front south into our
CWA. This feature doesn't look to bring much more than a wind
shift to the north with the focus of afternoon shower and
thunderstorm chances being along the sea breeze. The weekend and
start of next week will host our typical summertime pattern
with daily seabreeze convection and highs around 90.
While not in agreement yet, global guidance continues to show
variations of a low developing along the remnants of the former
stalled boundary late this week/weekend. NHC has highlighted
the eastern Gulf, Florida, and the waters off the southeast US
coast for low pressure development, but the formation chance is
low (30% chance).
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday Afternoon/...
As of 2 PM Tuesday...
Key Messages
- SW winds will gust to around 25 kt this afternoon.
- Widely scattered showers and thunderstorms this afternoon
could bring brief sub-VFR conditions this afternoon.
Pred VFR conditions expected through tonight, however there
will be the opportunity for brief sub-VFR conditions at times
with ongoing widely scattered showers. For any showers
approaching terminals, expect them to be light and brief.
This afternoon, continue to show a chance for widely scattered
showers and thunderstorms along the sea breeze as it migrates
inland which could bring brief MVFR-IFR conditions along with
gusty winds to around 40 kt. Latest guidance has trended away
from these afternoon/evening showers and thunderstorms though,
so have removed TSRA from TAFs. Will continue to monitor and
update as needed. Precip chances wane this evening but begin to increase
late tonight with the approach of an upper trough and surface
cold front. Guidance also depicts more widespread MVFR
conditions ahead of this front beginning tomorrow morning. Onset
timing remains uncertain, so have only included SCT030 in TAFs
tomorrow morning for now. Pressure gradients will remain a bit
tighter today, with SW wind gusts to around 20-25 kt through
the afternoon.
LONG TERM /Wednesday Night through Saturday/...
As of 3 PM Tuesday...High confidence in periods of sub-VFR
flight conditions Wednesday as a slow moving front brings
chances for thunderstorms and heavy rainfall. Afternoon shower
and thunderstorm chances will persist through the rest of the
period.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 3 PM Tuesday...
Key Messages
- SCA conditions continue across the coastal waters through
tomorrow.
Strong SW winds continue this afternoon, with Small Craft
conditions ongoing for all the coastal and inland waters. Winds
will peak later this afternoon at 20-25 kts with gusts 30-35
kts. Seas have built to 4-6 ft across the area, and will
remain around 4-7 ft through tomorrow.
SW winds will subside somewhat overnight to 15-20 kts with gusts
to 25 kts, and then increase marginally tomorrow as the thermal
gradient strengthens. Small craft conditions may linger into
tomorrow night before conditions improve.
LONG TERM /Wednesday Night though Saturday/...
As of 3 PM Tues...Slowly improving conditions are expected
overnight into Thursday morning with winds becoming SW at 10-20
kts. By early Friday morning, winds will become northeasterly
around 10-15 kt and remain status quo until Saturday afternoon
when they become more easterly. Seas will be 3-5 ft through
Thursday, and then improve to 2-4 ft for the rest of the week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory until 5 AM EDT Wednesday for AMZ131-136-
137-230.
Small Craft Advisory until 8 PM EDT Wednesday for AMZ135-231.
Small Craft Advisory until 11 PM EDT Wednesday for AMZ150-152-
154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...ZC
SHORT TERM...ZC
LONG TERM...SGK/OJC
AVIATION...SGK/ZC
MARINE...SGKHazardous weather outlook, Jul 1, 2:45 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 245 PM EDT Tue Jul 1 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-021845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 245 PM EDT Tue Jul 1 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A frontal system approaching ENC will bring heavy rain and a risk of flash flooding on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-021845- Hatteras Island- 245 PM EDT Tue Jul 1 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A frontal system approaching ENC will bring heavy rain and a risk of flash flooding on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-021845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 245 PM EDT Tue Jul 1 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A frontal system approaching ENC will bring heavy rain and a risk of flash flooding on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-021845- Northern Outer Banks- 245 PM EDT Tue Jul 1 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A frontal system approaching ENC will bring heavy rain and a risk of flash flooding on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 2, 1:04 PM EDT | Special Weather Statement | MHX | Onslow | 26 min |
| Jul 2, 1:18 PM EDT | Special Marine Warning | MHX | 27 min | |
| Jul 2, 1:32 PM EDT | Special Weather Statement | MHX | Jones | 28 min |
| Jul 2, 1:37 PM EDT | Special Weather Statement | MHX | Duplin | 23 min |
| Jul 2, 1:58 PM EDT | Special Weather Statement | MHX | Lenoir | 32 min |
| Jul 2, 2:14 PM EDT | Flash Flood Warning | MHX | Dare | 5 hr |
| Jul 2, 2:28 PM EDT | Special Marine Warning | MHX | 92 min | |
| Jul 2, 4:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 2, 5:00 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 2, 5:34 PM EDT | Special Weather Statement | MHX | Carteret | 41 min |
| Jul 2, 5:56 PM EDT | Special Marine Warning | MHX | 64 min |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.